Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 26, NWS Salt Lake City, UT

June 13, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 13, 2015, 12:35 PM MDT for Garfield County, Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2015, 12:35 PM MDT (18:35 UTC)
Expired
Jun 13, 2015, 7:30 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WGUS55 KSLC 131835
FFWSLC
UTC017-025-140130-
/O.NEW.KSLC.FF.W.0026.150613T1835Z-150614T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1235 PM MDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GARFIELD COUNTY IN UTAH...
  CENTRAL KANE COUNTY IN UTAH... SPECIFICALLY FOR THE BUCKSKIN 
  GULCH...PARIA RIVER AND SKUTUMPAH ROAD...

* UNTIL 730 PM MDT SATURDAY
    
* AT 1229 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER THE HEADWATERS OF BOTH BUCKSKIN GULCH AND THE 
  PARIA RIVER. RADAR ESTIMATES INDICATE THAT UP TO ONE AND ONE HALF 
  INCH OF RAIN HAS ALREADY FALLEN ACROSS SOME PORTIONS OF THESE 
  DRAINAGES.

* THESE FLOOD WAVES ARE EXPECTED TO BE LONG RUNNING DUE TO SATURATED 
  SOILS AND DOWNSTREAM MOVEMENT OF THESE STRONG THUNDERSTORMS. THE 
  FLOOD WAVES ARE EXPECTED TO CONTINUE TO TRACK FROM THE UPPER 
  PORTIONS OF THE BUCKSKIN AND PARIA HEADWATERS SOUTH TO THE 
  UTAH/ARIZONA BORDER OVER THE NEXT SEVERAL HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  CANNONVILLE AND KODACHROME BASIN STATE PARK...LICK WASH...THE 
  SKUTUMPAH ROAD...BUCKSKIN GULCH AND THE PARIA RIVER... 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3752 11219 3759 11209 3752 11198 3700 11182
      3700 11205 3709 11219 3741 11229 3744 11218

$$

GM
2 follow-up statements
408 
WGUS75 KSLC 132205
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SAT JUN 13 2015

UTC017-025-140130-
/O.CON.KSLC.FF.W.0026.000000T0000Z-150614T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
405 PM MDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT 
SATURDAY FOR SOUTHERN GARFIELD AND CENTRAL KANE COUNTIES... 
SPECIFICALLY FOR THE BUCKSKIN GULCH...PARIA RIVER AND SKUTUMPAH 
ROAD...

AT 359 PM MDT...EARLIER THIS AFTERNOON STRONG THUNDERSTORMS PRODUCED 
VERY HEAVY RAINFALL OVER THE UPPER HEADWATERS OF THE PARIA RIVER AND 
BUCKSKIN GULCH AREAS...INCLUDING THE SKUTUMPAH ROAD. RADAR ESTIMATES 
INDICATED THAT UP TO ONE AND ONE HALF INCHES OF RAIN FELL ACROSS 
PORTIONS OF THESE DRAINAGES IN A VERY SHORT PERIOD.

THE FLOOD WAVES ARE EXPECTED TO BE LONG RUNNING DUE TO SATURATED   
SOILS AND DOWNSTREAM MOVEMENT OF THESE EARLIER THUNDERSTORMS. THE   
FLOOD WAVES ARE EXPECTED TO CONTINUE TO TRACK FROM THE UPPER   
PORTIONS OF THE BUCKSKIN AND PARIA HEADWATERS SOUTH TOWARDS THE   
UTAH/ARIZONA BORDER OVER THE NEXT SEVERAL HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CANNONVILLE AND KODACHROME BASIN STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3752 11219 3759 11209 3752 11198 3700 11182
      3700 11205 3709 11219 3741 11229 3744 11218

$$

GM
056 
WGUS75 KSLC 140125
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
720 PM MDT SAT JUN 13 2015

UTC017-025-140130-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-150614T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
720 PM MDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN GARFIELD AND CENTRAL KANE
COUNTIES WILL EXPIRE AT 730 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS ENDED IN THE BUCKSKIN GULCH 
AND PARIA RIVER DRAINAGES AND ALONG THE SKUTUMPAH ROAD. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER WATER LEVELS IN THESE DRAINAGES MAY CONTINUE TO BE ELEVATED 
INTO TONIGHT AND ANY PERSONS IN THESE AREAS ARE URGED TO REMAIN 
CAUTIOUS NEAR THESE WATERWAYS.  

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3752 11219 3759 11209 3752 11198 3700 11182
      3700 11205 3709 11219 3741 11229 3744 11218

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:35 AM MDT, 3 hours earlier.

Area forecast discussion, Jun 13, 9:35 AM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT JUN 13 2015

.SYNOPSIS...WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THIS
WEEKEND...BRINGING A WARMING AND DRYING TREND. A WEAK WEATHER
DISTURBANCE WILL CROSS NORTHERN UTAH ON MONDAY.

&&

.DISCUSSION...ANOTHER SUNNY MORNING HAS DEVELOPED ACROSS MUCH OF
UTAH AND SOUTHWEST WYOMING...WITH RELATIVE HIGH PRESSURE OVER THE
ROCKIES AS THE PACIFIC LOW EXITS INTO THE PLAINS...AND A LONGWAVE
TROUGH REMAINS WELL NORTH OF THE AREA OVER MONTANA AND CANADA.
DRIER AIR CONTINUES TO FILTER INTO THE CWA FROM THE NORTH AND
WEST...AND DEW POINTS HAVE RESPONDED APPROPRIATELY OVER THE LAST
24 HOURS.

ONE PLACE THERE IS STILL SOME LINGERING MOISTURE IS IN THE FAR
SOUTHEASTERN PORTIONS OF THE CWA...AND THAT IS WHERE THE BEST
COVERAGE OF CONVECTIVE ACTIVITY IS EXPECTED TODAY...PERHAPS
INITIATING OFF THE SOUTHERN PORTION OF UTAHS SPINE AND DRIFTING TO
THE SOUTHEAST. OTHER THAN THAT ISOLATED TO WIDELY SCATTERED
ACTIVITY...ANOTHER SUNNY AND WARM DAY IS EXPECTED IN MOST
LOCATIONS...WITH MAX TEMPS GENERALLY ABOUT 5 DEGREES FAHRENHEIT
ABOVE CLIMATOLOGICAL NORMALS.

UPDATED THE FORECAST THIS MORNING TO INCREASE CLOUD COVER IN THE
EASTERN PORTIONS OF THE CWA...WHERE SOME CLOUDS WERE LINGERING
THROUGH THE MORNING HOURS. MAY ALSO UPDATE THE FORECAST SHORTLY TO
ADD SOME ISOLATED THUNDERSTORMS OVER THE CENTRAL AND SOUTHERN
MOUNTAINS BETWEEN 1530Z AND 18Z...AS CONVECTION LOOKS TO BE
STARTING EARLIER THAN PREVIOUSLY ANTICIPATED.

&&

.AVIATION...THE SOMEWHAT DRIER AND MORE STABLE WESTERLY FLOW ALOFT
ACROSS NORTHERN UTAH WILL KEEP SKIES CLEAR AT THE KSLC TERMINAL
THROUGH THE TAF PERIOD. LIGHT SOUTHEAST WINDS WILL TAKE A TURN TO
THE NORTHWEST BETWEEN 17Z AND 18Z...THEN RETURN TO THE SOUTHEAST
AROUND 03Z TO 04Z THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 3:09 AM MDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 AM MDT SAT JUN 13 2015

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
309 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...WITH GREATEST COVERAGE SOUTH OF
INTERSTATE 70. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...MAINLY ACROSS SOUTH
CENTRAL UTAH SUNDAY AND NORTHERN UTAH MONDAY.

TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION FOR THE FIRST HALF OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:53 PM MDTFlash Flood WarningSLCKane6 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.